Hail, Faulk
- When
- August 22, 8:45 PM CST to 8:55 PM CST
- Where
- Faulk County, 9.69 mi S of Seneca
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.930, -99.510
The public reported ten minutes worth of quarter size hail.
A severe thunderstorm produced quarter size hail in Faulk County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A severe thunderstorm produced quarter size hail in Faulk County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 22, 5:30 PM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 630 PM CDT WED AUG 22 2012 .UPDATE... LOWERED POPS...ESPECIALLY OVER THE NORTHERN COUNTIES THROUGH THE NEXT 6 HRS. STORMS ARE STILL EXPECTED TO DEVELOP ALONG THE NOSE OF THE LLJ THROUGH THIS EVENING BUT THAT WOULD KEEP MOST OF THE STORMS SOUTH OF THIS CWA. WILL REEVALUATE POST MIDNIGHT POPS AS NEWER MODEL DATA BECOMES AVAILABLE THIS EVENING TO SEE IF THOSE NEED TO BE TRIMMED BACK AS WELL. SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT A WEAK AND SLIGHTLY NEGATIVELY TILTED MID LEVEL TROF OVER ALBERTA/SASKATCHEWAN WILL TRACK EASTWARD ACROSS SOUTHERN CANADA THROUGH THE NEXT 48 HOURS. THIS TROF ALONG WITH A WEAK COLD FRONT/DRY LINE SHOULD BRING SCATTERED THUNDERSTORMS TO THE DAKOTAS AND MINNESOTA TONIGHT THROUGH THURSDAY. A MODEST 30 KNOT LLJ IN COMBINATION WITH DEW POINTS IN THE LOWER 60S COULD RESULT IN SOME STORMS BECOMING STRONG WITH GUSTY WINDS AND SMALL HAIL POSSIBLE. SURFACE TROF REMAINS ACROSS THE EASTERN HALF OF THE CWA ON THURSDAY. DEW POINTS IN THE UPPER 50S/LOWER 60S WILL PRODUCE ML-CAPE VALUES AROUND 1500 J/KG. WITH DECENT LOW LEVEL LAPSE RATES...AFTERNOON CONVECTION WILL BE POSSIBLE IN THE EASTERN CWA. A STRONGER STORM SYSTEM WILL MOVE ACROSS SOUTHERN CANADA FRIDAY AFTERNOON THROUGH SATURDAY. THIS STORM SYSTEM WILL BRING BETTER CHANCES FOR THUNDERSTORMS ACROSS THE REGION FOR FRIDAY NIGHT. STRONG TO SEVERE STORMS SEEM POSSIBLE...BUT THIS WILL DEPEND ON THE AMOUNT OF AVAILABLE MOISTURE. .LONG TERM...SATURDAY THROUGH WEDNESDAY THE PERIOD STARTS OFF WITH AN UPPER LEVEL SHORTWAVE TROUGH TO THE NORTHWEST OF THE AREA. THIS WAVE WILL TRACK ACROSS NORTH DAKOTA...WITH THE MAIN ENERGY REMAINING NORTH OF THE CWA. ZONAL FLOW THEN SETS UP THROUGH SUNDAY WHEN A RIDGE BEGINS TO BUILD OVER THE ROCKIES...TURNING THE FLOW NORTHWESTERLY. THE RIDGE THEN REMAINS DOMINANT UNTIL ANOTHER SHORTWAVE APPROACHES AND TRACKS ACROSS THE NORTHERN PLAINS ON WEDNESDAY. A SURFACE COLD FRONT WILL BE SITUATED FROM NORTH TO SOUTH OVER THE CWA SATURDAY MORNING...AND THERE MAY BE SOME SHOWER OR THUNDERSTORM ACTIVITY ONGOING WHEN THE EXTENDED PERIOD STARTS. THE FRONT QUICKLY PUSHES OFF TO THE EAST DURING THE DAY...BRINGING ANY PRECIPITATION TO AN END BY EVENING. WEAK HIGH PRESSURE THEN SETS UP OVER THE REGION THROUGH MONDAY. THE MODELS ARE IN GOOD AGREEMENT THAT ANOTHER FRONTAL BOUNDARY WILL AFFECT THE REGION LATE IN THE PERIOD...BUT DO NOT AGREE ON TIMING...WITH THE ECMWF BEING ABOUT 24 HOURS SLOWER THAN THE GFS. THEREFORE...HAVE OPTED TO JUST LEAVE THE LATTER PART OF THE FORECAST DRY. NEAR NORMAL TEMPERATURES ARE EXPECTED DURING THE FIRST HALF OF THE PERIOD...WITH HIGHS MAINLY IN THE 80S. LOOKS LIKE A BIT OF A WARM UP FOR THE LATTER HALF OF THE PERIOD AS DECENT WAA SETS UP AHEAD OF THE APPROACHING FRONT. HIGHS IN THE UPPER 80S TO MID 90S WILL BE COMMON TUESDAY AND WEDNESDAY. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL ACROSS THE AREA THROUGH THIS EVENING. SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED ALONG A FRONTAL BOUNDARY MOVING ACROSS THE AREA DURING THE OVERNIGHT HOURS. AT THIS TIME...HAVE NOT INTRODUCED CIGS OR VSBYS BELOW VFR LEVELS...THOUGH IT IS POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP. THE MOST LIKELY SITE TO SEE THE REDUCTIONS IN CIGS AND VSBYS WILL BE KATY...MAINLY BETWEEN 06Z AND 12Z. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...SD LONG TERM...PARKIN AVIATION...WISE WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 528 AM CDT WED AUG 22 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 528 AM CDT WED AUG 22 2012 /428 AM MDT WED AUG 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS EVENING AND THROUGH THE OVERNIGHT HOURS. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE...BUT THE OVERALL THREAT FOR ORGANIZED SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA ON THURSDAY...MAINLY DURING THE MORNING HOURS. THUNDERSTORMS ARE ALSO IN THE FORECAST FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
The Aberdeen radar (KABR), 104 km away, was scanning. The volume nearest the first event began at 02:42 UTC.
1 hail. Local standard time, as filed.
The public reported ten minutes worth of quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408657.